Arrest made in more than 100 synthetic pot overdoses in park

The suspected mass overdose happened in and around a park near Yale University

The suspected mass overdose happened in and around a park near Yale University Credit AP

Officer David Hartman, a spokesman for the New Haven Police, said a "steady stream" of reported overdoses continued throughout the day.

Some people who overdosed returned to the green and overdosed again, officials said.

Campbell also said two other people were arrested - one by New Haven police and one by federal authorities - but investigators were trying to determine whether they were connected to the overdoses. Officials responded to 19 additional reports of overdoses on Thursday, bringing the total to 95 cases, according to Rick Fontana, New Haven Emergency Operations Director. A public defender said there was no proof linking any drugs Parker may have had to the overdoses.

Campbell said agents from the Drug Enforcement Administration are assisting New Haven authorities and had taken a sample of the K2 to a NY laboratory for testing. He was also charged in connection with drug sales in the city earlier this year, the chief said.

Authorities say they are unsure as to where the drugs came from, he said.

Police Chief Anthony Campbell was quick to warn that, even with the arrests, there could potentially be more in circulation and cautioned people not to use it. New Haven police said one person is in custody.

Here & Now's Robin Young learns more about synthetic marijuana and its effects from Dr. "It's a nationwide problem that people are self-medicating for several different reasons, and every agency - police, fire, medical hospitals - all are strained at this time".

They can be anywhere from 2 to 100 times more potent than THC, the psychoactive ingredient in marijuana, researchers have said.

Synthetic marijuana has been blamed for other mass overdoses across the country. Two years ago, a fentanyl-laced drug was linked to two deaths and 16 overdoses in New Haven. Synthetic cannabinoids have been found in K2 blends, along with other chemicals known to cause severe kidney damage, nausea, elevated heart rates and vomiting. In May, more than 50 people in NY overdosed on K2, none fatally.

Latest News